Jump to content

Angel27: Reducing Venlafaxine - Struggling!


angel27

Recommended Posts

Hi, i have been on venlafaxine immediate release tablets for nearly 2 years. I decided i wanted to come off them due to feeling numb/no feelings. I was on 112.5mg daily, under my doctors guidance i reduced to 75mg daily (which i now know is too big a drop). I had the usual side effects-nausea, light heads, headaches, hot flushes, mood swings. By day 15 my mood had gotten pretty low so i decided to updose slightly to see if it would help me to feel any better. I took my usual 75mg plus 18.75mg (half of one of my 37.5mg tabs), total dose of 93.75mg.

What a horrendous day i had, back to bad headaches, felt really really down with suicidial thoughts and lots of crying. By late evening my mood had lifted again?, is this because of the short half life of the tablet?, 4-9 hours i think it is?

Today, day 16 i went back down to 75mg again as i couldnt face another day like y'day. My mood has been good, no negative/suicidial thoughts, slight headache but no other symptoms.

I fully expect to get hit with all the withdrawals again, i do find it scary, you know it has to be the tablet but i start to doubt myself worry that i am getting ill again.

If anyone has experienced anything similiar with venlafaxine or has any advice it would be great to hear from you.

Started taking venlafaxine immediate release tablets nearly 2 years ago, 112.5mg per day.

Increased to 150mg in September 2015-stayed at this dose for only 6 weeks due to side effects.

Back to 112.5mg, reduced to 75mg (doctors guidelines) 17 days ago.

Link to comment
  • Moderator Emeritus

Hello Angel and welcome to s/a,

 

I am currently tapering venlafaxine myself, very slowly in order to reduce withdrawal symptoms.  It is a drug that needs handlng very carefully.  Your idea to updose was a good one; the issue would have been updosing too much.  We find that small updoses, say 2-5mg often do the trick. 

 

Your mood probably lifted towards evening because that's when cortisol is at it's lowest, so it can't exaccerbate your symptoms so much.  Usually symptoms are worse in the morning due to higher cortisol levels at that time. 

 

Dropping to 75mg was a big drop - I guess you read the page about reducing by 10% of your current dose each month

 

You could try updosing by 2-4mg and see if it brings relief.  Keeping daily symptom notes helps a lot with making decisions.  Wait 4 days to give it a chance to register.  If still no relief you could updose a little more.  Because people react to drugs so individually you need to really listen to your body, make notes, and slowly work out what your brain needs.  Small changes are much safer than large ones - as you found out.

 

Your doubts and fears about relapse are understandable - we've all been there.  But please be reassured that they are symptoms caused by changing a strong drug.  Your brain will need time to heal.  http://survivingantidepressants.org/index.php?/topic/603-what-is-withdrawal-syndrome/ has very good links explaining how this works, and what to expect from w/d.

 

Keeping everything stable is the key to healing:  Keep it Simple, Keep it Slow, Keep it Stable.

 

Would you be able to fill out a signature with your drug and tapering details?  It helps us if we can see them whenever you post, so thank you. 

 

Well, have a read of those links and then you can come back to this thread to ask more questions and discuss your options.  There will be plenty of support for you here.

 

Hugs,

Karen

2010  Fluoxetine 20mg.  2011  Escitalopram 20mg.  2013 Tapered badly and destabilised CNS.  Effexor 150mg. 

2015 Begin using info at SurvivingAntidepressants.  Cut 10% - bad w/d 2 months, held 1 month. 

Micro-tapering: four weekly 0.4% cuts, hold 4 weeks (struggling with symptoms).

8 month hold.

2017 Micro-tapering: four weekly 1% cuts, hold 4 weeks (symptoms almost non-existent).

2020 Still micro-tapering. Just over 2/3 of the way off effexor. Minimal symptoms, - and sleeping well.
Supplements: Fish oil, vitamin C, iron, oat-straw tea, nettle tea.

My story of healing:ContinuedHealing

***I am not a doctor; please do your own research and be able to take responsibility for decisions you make.*** 

           'The possibility of renewal exists so long as life exists.'  Dr Gabor Mate.

Link to comment

Hi Karen

 

Thanks so much for your reply, i havent got reading all the threads yet though did know of the 10% decrease method (after id cut down!).

 

Ive added my signature, (hope its ok) i tried to space it out to make it more easily read but didnt turn out that way!!

 

You mentioned about cortisol, is this a hormoney brain produces and how does it work to effect mood?

 

Could i also ask i read somewhere that at different levels venlafaxine acts as an SSRI and an SNRI, at the levels i have taken do you know which it has been?

 

I hope this gets to you as im not sure about the site yet and if im posting this in the correct place?

 

Many thanks,

 

Angel

Started taking venlafaxine immediate release tablets nearly 2 years ago, 112.5mg per day.

Increased to 150mg in September 2015-stayed at this dose for only 6 weeks due to side effects.

Back to 112.5mg, reduced to 75mg (doctors guidelines) 17 days ago.

Link to comment

Hi Angel . Welcome.  Well done with your signature. It's easy to read, and you are posting in the right place. As far as I know Venlafaxine ( Effexor)  is classed as an SNRI, supposedly blocking the reuptake of both Serotonin and Norepinephrine. That's what the Doctor's tell you, anyway.  We don't adhere to the " chemical imbalance " theory. At the end of the day , it is irrelevant.

Cortisol, is the adrenal hormone. The " stress" hormone. It peaks at 8 am, and is lowest at 4am. It modulates changes in the body that occur in response to stress including blood sugar, fat / protein metabolism, immune response, blood pressure, heart  and CNS activation.  There is a link here :  http://survivingantidepressants.org/index.php?/topic/33-waking-with-panic-or-anxiety-managing-cortisol-spikes/

As a result of the drugs , usually there is too much,( cortisol)  as the body " auto - corrects" , trying to maintain homeostasis. That is where we run into problems. A lot of us here , feel better in the evenings because , as Karen said, cortisol is lower , then. 

The main thing is to stay stable from hereon in . Keep it slow , simple and stable.  Read over the links , and come back with any further questions you might have.

Ali

Many SSRI's and SSNRI's over 20 years. Zoloft for 7 years followed by Effexor, Lexapro, Prozac, Cymbalta, Celexa, Pristiq, Valdoxan, Mianserin and more - on and off. No tapering. Cold turkey off Valdoxan - end of May 2014

 

                                                  Psych Drug - free since May 2014
.
         

Link to comment
  • Moderator Emeritus

Hello Angel,

 

Thanks for your signature - it's all good.  And yes just keep posting in this thread whenever you want to discuss further or ask questions.  When you've read the link of reinstatement let us know what you think.

 

Here's what I found out about when Venlafaxine becomes an SNRI:  (from http://www.emedexpert.com/facts/venlafaxine-facts.shtml)

 

The reuptake effects of venlafaxine are dose dependent. At low doses (< 150 mg/day) it acts only on serotonergic transmission, like the SSRIs. At moderate doses (>150 mg/day) venlafaxine acts on serotonergic and noradrenergic systems, whereas at high doses (>300 mg/day) it affects serotonergic, noradrenergic and dopaminergic neurotransmission.

 

So for the bulk of the time you were on it, you will have had the lesser effects of the SSRI. 

 

Which, as you know, aren't exactly 'lesser.'

 

Karen

2010  Fluoxetine 20mg.  2011  Escitalopram 20mg.  2013 Tapered badly and destabilised CNS.  Effexor 150mg. 

2015 Begin using info at SurvivingAntidepressants.  Cut 10% - bad w/d 2 months, held 1 month. 

Micro-tapering: four weekly 0.4% cuts, hold 4 weeks (struggling with symptoms).

8 month hold.

2017 Micro-tapering: four weekly 1% cuts, hold 4 weeks (symptoms almost non-existent).

2020 Still micro-tapering. Just over 2/3 of the way off effexor. Minimal symptoms, - and sleeping well.
Supplements: Fish oil, vitamin C, iron, oat-straw tea, nettle tea.

My story of healing:ContinuedHealing

***I am not a doctor; please do your own research and be able to take responsibility for decisions you make.*** 

           'The possibility of renewal exists so long as life exists.'  Dr Gabor Mate.

Link to comment

Hi Karen

 

Thanks for the information. I reduced back to 75mg the day after the updose im hoping in time i will level out at that. I definitely wont be making any further cuts until that happens.

 

I hope your reduction is going well for you.

 

Angela

Started taking venlafaxine immediate release tablets nearly 2 years ago, 112.5mg per day.

Increased to 150mg in September 2015-stayed at this dose for only 6 weeks due to side effects.

Back to 112.5mg, reduced to 75mg (doctors guidelines) 17 days ago.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy